Hypoglycemia (Case 39)

Published on 24/06/2015 by admin

Filed under Internal Medicine

Last modified 24/06/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 826 times

Hypoglycemia (Case 39)

Shadi Barakat MD

Case: The patient is a 35-year-old athletic woman who works as nurse. She has been healthy except for mild depression and anxiety that have not required treatment. She presents for evaluation of recurrent episodes of fatigue, palpitations, tremor, and sweating, without loss of consciousness, that started 4 weeks ago. Each episode lasted for a few minutes and subsided quickly after she ate a snack. Usually these episodes occurred at work shortly before lunchtime. During one of the episodes, she appeared confused and her co-workers tried to obtain a fingerstick glucose, but she refused, claiming that she would be fine. She blamed the episodes on her bad eating habits. She exercises every morning for 1 hour before coming to work, and she does not eat breakfast. For lunch she eats some steamed vegetables with a diet drink. Her coworkers were concerned about her and urged her to make an appointment for evaluation.

Upon further questioning, she mentioned that her boyfriend broke up with her 2 months ago, and that has been a difficult time for her. She recently started to take a couple of drinks of alcohol before she goes to bed. She doesn’t smoke, and she denies illicit drug use.

On exam, she is pleasant and in no apparent distress. Her height is 65 in. and her weight is 115 lb. (Her BMI is 19.) Her vital signs and the rest of her exam are negative for any abnormalities.

Differential Diagnosis

Medications (diabetic patients)

Alcoholic hypoglycemia

Non–insulin-secreting tumors

Medications (nondiabetic patients)

Insulin-secreting tumors

Factitious administration of hypoglycemic agents

Counter-regulatory hormones deficiency

 

Speaking Intelligently

Symptoms of hypoglycemia can be grouped as (1) adrenergic symptoms such as palpitations, tremor, and anxiety; (2) cholinergic symptoms such as sweating, hunger, and parasthesias; and (3) neuroglycopenic symptoms including behavioral changes, confusion, fatigue, seizure, and loss of consciousness. When asked to evaluate a patient like this, it is essential to document a measurement of the patient’s blood glucose while symptomatic. However, maintaining a broad differential diagnosis is important since other disorders may trigger autonomic and psychiatric symptoms when the blood glucose is normal.

PATIENT CARE

Clinical Thinking

• In a patient presenting with adrenergic, cholinergic, and neuroglycopenic symptoms that resolve with eating, hypoglycemia should be highly suspected but must be documented.

• Hypoglycemia can best be approached by subdividing it into fasting (post-absorptive) hypoglycemia, reactive (post-parandial) hypoglycemia, and factitious hypoglycemia (which can happen any time).

• Reactive hypoglycemia is most commonly seen after abdominal surgeries including gastrectomy and roux-en-Y gastric bypass; in addition, it is often seen in thin, young healthy individuals and in patients with early diabetes or pre-diabetes who have insulin-secretory dysfunction.

• Factitious hypoglycemia should be suspected in health care workers and relatives of patients with diabetes. It is caused by the accidental or intentional administration of insulin or an insulin secretagogue.

• The causes of fasting hypoglycemia may be due to (1) endogenous hyperinsulinism, as in patients on diabetes medications or with insulin-secreting tumors; (2) exogenous hyperinsulinism; (3) decreased insulin clearance, such as in patients with renal or liver failure; (4) increased utilization of glucose, as in sepsis; or (5) decreased production of glucose either due to organ failure or to counter-regulatory hormone deficiencies (i.e., cortisol, glucagon, or growth hormone deficiency).

History

• Considering the wide differential diagnosis for a patient who is presenting primarily with adrenergic symptoms, it is important to take a detailed history with a focus on the circumstances in which the symptoms occur and how they progress.

• A social and psychiatric history.

• Episodic symptoms of palpitations, tremors, and headache in a patient with hypertension should raise the consideration of pheochromocytoma.

• Symptoms that occur always in public and under stressful condition may indicate panic attacks.

• The fact that the patient is a health care worker means that she has access, skills, and knowledge of how to induce hypoglycemia, and how to treat it; factitious hypoglycemia should be suspected.

• Occurrence of symptoms always during fasting should trigger a workup for post-absorptive hypoglycemia.

• Hypoglycemia in diabetic patients should be approached carefully since it is the direct result of trying to tightly control blood glucose, and patients tend to develop non-adherence to medication if they encounter hypoglycemic episodes.

• Any recent changes in the dosage, timing of administration of the medication, or patient activity.

• A history of heart, kidney, or liver failure can be contributing to hypoglycemia in some patients. Excessive alcohol intake is important to note.

Physical Examination

• Common signs of hypoglycemia include diaphoresis, tremor, and pallor.

• Heart rate and blood pressure are usually elevated.

• Transient focal neurological deficits occasionally occur.

• If hypoglycemia is severe and has persisted for a long time, patients may develop altered consciousness and coma.

• However, the physical exam is otherwise unremarkable between episodes.

Tests for Consideration

• The first step in evaluating a patient with hypoglycemia is to confirm that hypoglycemia is the cause of the patient’s symptoms; the diagnosis can be best established by Whipple Triad: (1) symptoms consistent with hypoglycemia; (2) a low serum glucose level (<55 mg/dL); and (3) relief of symptoms after ingestion/administration of glucose and serum glucose level is raised.

• Hypoglycemia in patients with diabetes mellitus treated with either insulin or a secretagogue warrants dose adjustment and does not require workup in most cases.

• In a non-diabetic patient, if a hypoglycemic episode is observed, the appropriate blood samples should be drawn while the blood glucose level is still low, if possible. The management here should be directed toward correcting the hypoglycemia, by administering oral or parenteral glucose, and treating the underlying disease.

• In an apparently healthy patient who presents with a history of symptoms suggestive of hypoglycemia, a supervised prolonged fasting of up to 72 hours, which requires hospital admission, should be done. The fast should be stopped when blood glucose drops below 55 mg/dL. Once symptoms of hypoglycemia are observed, blood samples should be collected immediately and sent to the lab to check for simultaneous blood glucose, C-peptide, and insulin levels.

• An elevated insulin level when the blood glucose is low is essential to establish hyperinsulinism as the cause of hypoglycemia.
However, it does not establish the etiology of the increased insulin level, which can be either endogenous (e.g., an insulinoma or sulfonylureas ingestion) or exogenous (e.g., surreptitious use of insulin). The patient’s blood should be screened for oral hypoglycemic agents. A positive serum test can establish the diagnosis of factitious ingestion of diabetes medications, while a negative serum test should trigger the evaluation for the presence of an insulinoma.

$18

Transabdominal ultrasonography, endoscopic ultrasonography, spiral CT, and arteriography can be used to locate an insulinoma.

$96, $154, $334, $2086

 

Clinical Entities Medical Knowledge

Medications (Diabetic Patients)

Medications are the most common cause of fasting hypoglycemia. Insulin causes hypoglycemia through its action of inducing glucose utilization. Sulfonylureas and meglitinides are secretagogues; they act by increasing insulin secretion from the pancreas. Some of them have active metabolites and long durations of action.

TP

Insulin-treated diabetic patients usually encounter hypoglycemia when the insulin dose exceeds their needs and is mostly seen when the dose is adjusted to better control high blood glucose. The insulin dose can also exceed the requirement in several other scenarios, such as when patients change their physical activity without adjusting the insulin dose, or when they fail to have a meal or a full meal after they administer a mealtime insulin dose. Also, it is not uncommon for hypoglycemia to occur as a result of the administration of a higher insulin dose by mistake, especially if the patient has a vision problem.

Buy Membership for Internal Medicine Category to continue reading. Learn more here